Voriconazole is a triazole antifungal agent used for the prevention and treatment of fungal infections in immunocompromised patients. Prolonged voriconazole therapy may induce phototoxicity and lead to the development of malignant neoplasms of the epidermis, such as squamous cell carcinoma (SCC), especially in immunocompromised patients. We report a case of voriconazole-induced phototoxicity and SCC occurring after hematopoietic stem cell transplantation (HSCT) in a 56-year-old man with primary myelofibrosis. The patient developed chronic graft-versus-host disease (GVHD) post-transplantation and had been receiving long-term immunosuppressive treatment. A year after the initiation of voriconazole therapy for prophylaxis, he developed keratotic erythema, followed by SCC with vascular invasion after three years. A review of SCC in HSCT recipients suggests that the prolonged use of voriconazole is regarded as a risk for SCC after HSCT in patients with chronic GVHD on immunosuppressive therapy. Moreover, a histological examination of the completely resected tumor revealed vascular invasion in this case, although neither the clinical features nor the histological findings of the preoperative biopsy suggested invasive carcinoma. This case may partially explain why voriconazole-associated SCCs show a more aggressive clinical course than non-voriconazole SCCs do.
Keywords: hematopoietic stem cell transplantation; immunosuppressive therapy; squamous cell carcinoma; vascular invasion; voriconazole.